Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 160, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 4, 2009, 9:57 AM CDT for 7 counties in Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2009, 9:57 AM CDT (14:57 UTC)
- Expired
- Aug 4, 2009, 11:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Clark County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL, Shelby County, IL
The radar
The Evansville,IN radar (KVWX), 116 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 7:39 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4654 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:00 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 4, 7:00 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 700 AM CDT TUE AUG 4 2009 .DISCUSSION... ISSUED 240 AM CDT TUE AUG 4 2009 A FAIRLY QUIET NIGHT HAS BEEN FOUND ACROSS THE CWA...WITH JUST PERIODIC SHORT-LIVED PULSE STORMS FROM TIME TO TIME. CAPES AS ADVERTISED BY LAPS ARE OVER 3000 J/KG ACROSS THE SOUTH HALF OF THE CWA BACK INTO MISSOURI...ALTHOUGH A FAIR AMOUNT OF CAPPING STILL EXISTS. WE HAVE BEEN WAITING MOST OF THE NIGHT FOR THE LONG- ADVERTISED MCS TO BEGIN FORMING...AND THE INCREASE IN STORMS ACROSS SOUTHWEST IOWA AND NORTHWEST MISSOURI APPEARS TO BE IT. THIS PARTICULAR AREA HAS BEEN SHOWING AN INCREASING LOW-LEVEL JET OF 40-50 KNOTS ACCORDING TO THE PROFILER AND RADAR NETWORKS...A FEATURE THE MODELS HAVE BEEN INDICATING THE LAST COUPLE RUNS. PROPAGATION OF THIS MCS AND ITS EFFECTS ON LATER STORM DEVELOPMENT TODAY ARE THE MAIN FORECAST ISSUES FOR THIS PACKAGE. SHORT TERM...TODAY THROUGH FRIDAY... 4KM WRF MODEL FROM NCEP SEEMS TO BE HANDLING THE DEVELOPMENT OF THIS MCS THE BEST...SO WILL USE ITS OUTPUT FOR GUIDANCE IN TODAYS FORECAST. AREAS SOUTH OF I-72 MOST LIKELY TO SEE THE EFFECTS OF THE MCS DURING THE MORNING HOURS...LINGERING THROUGH MIDDAY ACROSS THE SOUTHEAST CWA. EXTENT OF SEVERE WEATHER THREAT... ESPECIALLY ANY REDEVELOPMENT LATER TODAY...WILL BE COMPLICATED BY MESOSCALE BOUNDARIES AND CLOUD SHIELD. MOST OF CWA EXCEPT FOR THE FAR NORTH REMAINS IN SPC SLIGHT RISK. PARENT FRONTAL BOUNDARY...WHICH EXTENDS FROM NORTHERN WISCONSIN INTO CENTRAL KANSAS EARLY THIS MORNING...WILL SLOWLY MOVE INTO THE CWA BEFORE BECOMING STATIONARY OVERNIGHT. CANNOT RULE OUT ADDITIONAL SHOWERS AND THUNDERSTORMS AS LONG AS THIS BOUNDARY IS AROUND. CURRENTLY AM PLANNING TO DIMINISH POPS A BIT OVERNIGHT FROM NORTH TO SOUTH...CONTINUING SLIGHT CHANCES IN AREAS SOUTH OF I-72 THROUGH WEDNESDAY. BEYOND THAT...MODELS INDICATING POTENTIAL FOR ANOTHER NOCTURAL THUNDERSTORM COMPLEX JUST TO OUR WEST. GFS MOST BULLISH IN BRINGING CHANCES FURTHER INTO OUR CWA...BUT ALSO APPEARS TO BE SUFFERING ITS USUAL CONVECTIVE FEEDBACK ISSUE. WILL MENTION LOW-END CHANCES ACROSS THE SOUTHWEST CWA WEDNESDAY NIGHT INTO THURSDAY. KEPT SLIGHT CHANCES GOING FOR THURSDAY NIGHT AND FRIDAY. PERSISTENT BOUNDARY FROM THE CENTRAL PLAINS EASTWARD WILL LIKELY BEGIN MOVING NORTHWARD AS A WARM FRONT DURING THIS TIME FRAME. MAY NEED TO INCREASE POPS AS THIS CAN BE BETTER REFINED IN LATER RUNS. LONG TERM...SATURDAY THROUGH MONDAY... HEAT AND HUMIDITY ARE THE MAIN FEATURES OF INTEREST FOR THE EXTENDED PERIOD. LONGER RANGE MODELS REMAIN CONSISTENT IN BUILDING 500 MB RIDGE EASTWARD ACROSS THE CONUS...CENTERING A SPAWLING 597 DM UPPER HIGH JUST SOUTH OF ILLINOIS BY SUNDAY MORNING. MAIN STORM TRACK WILL BE PUSHED NORTHWARD CLOSE TO THE CANADIAN BORDER AS THIS BUILDS INTO THE MIDWEST. RAISED HIGH TEMPERATURES FOR SATURDAY BY A FEW DEGREES AS 850 MB TEMPERATURES REACH INTO THE LOWER 20S CELSIUS...ALTHOUGH DID NOT GO AS HIGH AS MOS GUIDANCE DURING THIS PERIOD. NEXT SHORTWAVE EXPECTED TO APPROACH THE AREA ON MONDAY...WHICH MAY BE THE NEXT PERIOD FOR ANY SHOWER AND THUNDERSTORM CHANCES. GEELHART && .AVIATION... ISSUED 659 AM CDT TUE AUG 4 2009 TWO GOOD SIZED MESO SCALE CONVECTIVE COMPLEXES APPEAR TO BE COMBINING ACROSS NORTHERN MO. THE RESULT WILL A PROLONGED PERIOD OF SHOWERS AND T-STORMS IN CENTRAL IL THIS MORNING. LOCATIONS IN THE I-72 CORRIDOR FROM SPI-CMI SHOULD EXPERIENCE THE BRUNT OF THE HEAVY RAIN AND GUSTY WINDS. IFR VSBYS CAN ALSO BE EXPECTED WITH THE STORMS DUE TO HEAVY RAIN AND FOG/MIST. THE RAIN SHOULD TAPER OFF BY LATE MORNING/EARLY AFTERNOON AND THEN A LULL IN THE ACTIVITY IS EXPECTED. THIS MAY BE SHORT LIVED SINCE THE PRESENCE OF NUMEROUS LOW LEVEL BOUNDARIES AND PLENTY OF INSTABILITY SHOULD RESULT IN ANOTHER ROUND OF T-STORMS. THERE IS TOO MUCH UNCERTAINTY THOUGH AS TO THE EXACT LOCATION OF ANY BOUNDARIES...SO FOR NOW WENT WITH CB CLOUDS AFTER 20Z. MILLER && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 4, 6:13 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 613 AM CDT TUE AUG 4 2009 ILZ027-029-031-036>038-040>043-047>051-051100- CASS-DE WITT-FULTON-KNOX-LOGAN-MASON-MCLEAN-MENARD-MORGAN-PEORIA- SANGAMON-SCHUYLER-SCOTT-TAZEWELL-WOODFORD- 613 AM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL... DAMAGING WIND AND HEAVY RAIN...PRIMARILY LATE THIS MORNING INTO EARLY AFTERNOON...AND AGAIN THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT AND HUMID WEATHER IS ANTICIPATED SATURDAY THROUGH MONDAY. TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL PRODUCE A HEAT INDEX AROUND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. ILZ044>046-052>057-061>063-066>068-071>073-051100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND- SHELBY-VERMILION- 613 AM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL... DAMAGING WIND AND HEAVY RAIN...PRIMARILY THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THEY ARE NOT EXPECTED TO BE SEVERE. HOT AND HUMID WEATHER IS THEN ANTICIPATED SATURDAY THROUGH MONDAY. TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL PRODUCE A HEAT INDEX AROUND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. ILZ028-030-051100- MARSHALL-STARK- 613 AM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY MOVE INTO NORTH CENTRAL ILLINOIS TODAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT AND HUMID WEATHER IS ANTICIPATED SATURDAY THROUGH MONDAY. TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL PRODUCE A HEAT INDEX AROUND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICPATED THROUGH TONIGHT. MILLER
In the hours before
Local storm report, Aug 4, 9:42 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
942 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND GST MAHOMET 40.19N 88.40W
08/04/2009 E51 MPH CHAMPAIGN IL MESONET
SWOP REPORT
0919 AM TSTM WND GST MONTICELLO 40.03N 88.57W
08/04/2009 M54 MPH PIATT IL MESONET
SWOP REPORT
0940 AM TSTM WND GST TOLONO 39.99N 88.26W
08/04/2009 E60 MPH CHAMPAIGN IL MESONET
ESTIMATED WINDS
&&
DPKLocal storm report, Aug 4, 9:43 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
943 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG PEKIN 40.57N 89.63W
08/04/2009 TAZEWELL IL MESONET
TREE LIMBS DOWN...ESTIMATED 70 MPH WINDS...SWOP REPORT
&&
DPKLocal storm report, Aug 4, 9:46 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
946 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG CHAMPAIGN 40.11N 88.26W
08/04/2009 CHAMPAIGN IL BROADCAST MEDIA
3 INCH TREE LIMBS DOWN IN DOWNTOWN CHAMPAIGN
0939 AM TSTM WND DMG WINDSOR 39.44N 88.60W
08/04/2009 SHELBY IL CO-OP OBSERVER
TREES AND TREE LIMBS DOWN AROUND WINDSOR...METAL DEBRIS
FLYING AROUND NEAR HIGH SCHOOL
&&
DPKLocal storm report, Aug 4, 9:48 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG EL PASO 40.74N 89.01W
08/04/2009 WOODFORD IL EMERGENCY MNGR
LARGE TREE BLOCKING ROAD JUST NORTH OF EL PASO...TREE
LARGE ENOUGH THAT IT REQUIRES ROAD GRADER TO MOVE...TIME
ESTIMATED
&&
DPKLocal storm report, Aug 4, 9:51 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
951 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM TSTM WND GST MATTOON 39.48N 88.37W
08/04/2009 M60 MPH COLES IL EMERGENCY MNGR
MEASURED ON THE SOUTH SIDE OF MATTOON
&&
DPKLocal storm report, Aug 4, 9:52 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
952 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN HEYWORTH 40.31N 88.98W
08/04/2009 M1.44 INCH MCLEAN IL MESONET
RAINFALL IN THE PAST 32 MINUTES...COCORAHS REPORT
&&
DPKThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:05 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 32 min |
| Aug 4, 6:17 AM CDT | Special Weather Statement | ILX | McLean | 28 min |
| Aug 4, 7:07 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Schuyler | 38 min |
| Aug 4, 7:41 AM CDT | Special Weather Statement | ILX | Vermilion | 34 min |
| Aug 4, 7:42 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Menard, Schuyler | 48 min |
| Aug 4, 7:53 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 56 min |
| Aug 4, 8:11 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Logan, McLean, Mason, Menard, Sangamon and 1 more | 55 min |
| Aug 4, 8:19 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Marshall, Peoria, Stark, Tazewell | 41 min |
| Aug 4, 8:29 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Menard, Sangamon | 52 min |
| Aug 4, 8:37 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Marshall, Peoria, Tazewell, Woodford | 38 min |
| Aug 4, 8:43 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Macon, Piatt | 47 min |
| Aug 4, 8:53 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Piatt, Shelby | 67 min |
| Aug 4, 9:13 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Marshall, Woodford | 23 min |
| Aug 4, 9:24 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas | 51 min |
| Aug 4, 9:31 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean, Piatt | 15 min |
| Aug 4, 9:34 AM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Effingham, Jasper | 26 min |
| Aug 4, 9:52 AM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 53 min |
| Aug 4, 10:32 AM CDT | Tornado Warning | ILX | Crawford | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.